Format

Send to:

Choose Destination

Similar articles for PubMed (Select 20046017)

See comment in PubMed Commons below

[Case of systemic lupus erythematosus repeated with various allergic reactions by trimethoprim-sulfamethoxazole].

[Article in Japanese]

Author information

  • 1First Department of Internal Medicine, Sapporo Medical University School of Medicine.

Abstract

A 23-year-old Japanese woman was diagnosed with lupus nephritis on May 2007. The patient was prescribed 30 mg/day of prednisolone, but developed a pulmonary abscess and was admitted to Sapporo Medical University Hospital in March 2008. Antibiotics improved the symptoms. We prescribed trimethoprim-sulfamethoxazole as prophylaxis for pneumocystis pneumonia; however, the patient developed fever and thrombocytopenia with hyperferritinemia after a week of this prophylaxis. We considered that she was developing hemophagocytic syndrome, and administered methylprednisolone pulse therapy. The clinical findings soon improved. However, when the prophylaxis was restarted, the patient developed fever, headache, and anaphylaxis the same day. Symptomatic therapy resolved these symptoms after three days, but they recurred on recommencing trimethoprim-sulfamethoxazole. Analysis of the cerebrospinal fluid revealed aseptic meningitis. These episodes were thought to be induced by trimethoprim-sulfamethoxazole. As trimethoprim-sulfamethoxazole is frequently used as prophylaxis for pneumocystis infection in immunosuppressed patients, clinicians should be vigilant regarding the complications of this treatment, particularly the rare occurrence of aseptic meningitis and anaphylaxis.

PMID:
20046017
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk